Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
141 Doctors are Online

Headache, joint pain, night sweats and light headed. MRI done. Not cured by propanalol. Solution?

User rating for this question
Very Good
Answered by

Pediatrician, Critical Care
Practicing since : 2001
Answered : 208 Questions
I had an MRI scan on my head and the results were nonspecific white matter hyper intensities probably normal for my age I am 46 female I had the MRI because I have been suffering headaches for 6 months with like a zapping noise in my head .the neuroligist told me it was normal and put it down to stress headaches and put me on propanalol this still hasn't made any difference and the zapping is happening more frequently I am at the end of my tether now please help.
am also having a lot of aching joints I have restless legs on a night time and have startled having a lot of night sweats and light headed I sometimes feel as though I am swaying when standing still.i would appreciate your advice as what to do now hate going to my gp as see different ones all the time which are mostly trainees and they just say its stress even though I don't feel stressed had bloods done everything's normal.
Posted Thu, 21 Mar 2013 in Headache and Migraines
Answered by Dr. Tejas Shah 28 minutes later
Thanks for posting your query here.

I am really sorry to hear that your symptoms have not improved and in fact have worsened despite taking treatment for headache.

MRI Scan showing non-specific white matter hyper-intensities is usually interpreted in association with clinical symptoms. Some Risk factors associated with white matter intensities include high blood pressure, smoking, excess alcohol intake, diabetes etc. I guess that your doctor would have definitely looked into all these risk factors either during examination or blood tests. If not, I would advise to request BP measurement, checking Blood sugar etc.

Headache can be due to many causes varying from ENT Causes (Ear, Nose and Throat causes) to opthalmic causes (eye related causes) or migraine to more sinister causes. MRI Brain in your case ruled out any worrying cause.

It is quite possible that your pain-carrying nerves are hypersensitive and this is leading to Neuropathic pain (headache, restless legs). The fact that you feel swaying, light headed from side to side when standing suggests possibility of postural hypotension.

Without thorough clinical examination and necessary blood tests including tests for Vit B12 and folic acid levels, salts in body like Sodium, Potassium, Calcium etc, it is difficult to come to any quick conclusion.

I would like to know what blood tests and other tests have been done so far (apart from MRI Brain) ?

I would suggest following course of action:
1. For headache, use pain-killers like Paracetamol, Co-codamol, Ibuprofen as and when needed.
2. I would request to ring Neurologist's secretary and ask to give another appointment, earlier the better
3. Please do get your blood pressure, blood sugar checked
4. Try to eat and sleep at regular times, avoid irregular daily schedule which can alter your body clock
5. Try moderate your alcohol intake
6. You can practice XXXXXXX breathing exercises, some walking, relaxing music etc
7. For light-headedness, swaying -- Please try to get up slowly from sleeping position and same from sitting to standing position. Avoid sitting/standing posture for long time.
8. Request your GP to get an appointment to Pain Specialist Clinic (You can request to see a specific XXXXXXX GP in the surgery, rather than any trainee doctor)
9. It is not clear if you had your eyes checked recently.

Please do let me know your blood results and how things pan out (I can appreciate that things do move slowly especially with getting specialist appointment in the hospital)

I hope my suggestions would guide you in right direction.
Please keep me updated and wish you speedy recovery.

Dr Tejas Shah

Above answer was peer-reviewed by
Follow-up: Headache, joint pain, night sweats and light headed. MRI done. Not cured by propanalol. Solution? 36 minutes later
Thanks for your advice.I had my eyes checked and my vision has deteriated since last test 18 months ago I have had Fbc ,u@e TFT I have had high bp went to my gp told me to monitor at home which I did when I went back for follow up they just checked it again still high but said they didn't want to start me on anything and didn't even check my readings,when I started with the zapping noises and pains in my headi went to the gp and my bp was 170/100 they started me on 80mg beta lockers for 2 weeks wnt back bp was normal but asked if I could stop beta blockers as had no energy they said that was fine so that was it but headaches and zapping continued I went private to see Neuro he done reflexes checked bp and asked me to walk with 1 foot I front of the other which I couldn't keep my balance but assume everything was fine cause he didn't say anything was wrong.why would he say my MRI was normal I asked for the report that was how I found out about the white matter.King regards
Answered by Dr. Tejas Shah 10 hours later

Sorry for the delay in replying.

There are many subtle changes in MRI brain which could be present in even healthy patients. There are no clinical manifestations associated with them, hence presence of these findings is usually considered normal.

Blood Pressure of 170/100 and many high readings taken at different times definitely needs to be addressed. If one type of anti-hypertensive medications (Beta-blocker) is not suitable, there are many options available to treat it (like Calcium-channel blockers/Angiotensin converting enzyme inhibitors etc). Some of these medications cause postural hypo-tension - changes in Blood Pressure especially when sitting from lying down position. However, once they are used for couple of days to weeks - this problem goes away.

Your inability to keep balance correct during tandem walking test (one foot in front of the other) in the setting of normal MRI of brain needs to be addressed by further testing.

I wasn't clear when you wrote that your vision has deteriorated. Is any particular problem identified? Have you been prescribed any glasses? Did they measure Pressure in your eyes?

I would suggest:
1. Seeing XXXXXXX GP in your surgery and commencing different type of anti-hypertensive medications
2. For your balance and headache - you would need another appointment to see Neurologist. If you feel that you are not satisfied with a particular Neurologist, your GP can help you to find another Neurologist for complete case review.
3. What's the status of Adrenal Adenoma? Are you on treatment for that? Have you had any recent abdomen scan to look at it?

As previously suggested - there are couple of more tests that I feel need to be done to diagnose the problem.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor